Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 112, NWS Huntsville, AL

July 21, 2003Colbert County, Lawrence County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 21, 2003, 2:49 PM CDT for Colbert County, Lawrence County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 2:49 PM CDT (19:49 UTC)
Expired
Jul 21, 2003, 3:40 PM CDT
In force
51 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Lawrence County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2335 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:01 AM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jul 21, 9:01 AM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
901 AM CDT MON JUL 21 2003

WELL...WEATHER PATTERN RESEMBLES LATE SPRING, NOT IN THE DOG DAYS
OF SUMMER. LATEST SURFACE ANALYSIS HAS A COLD FRONT JUXTAPOSED
FROM A LOW OVER LAKE MICHIGAN THROUGH THE LAND OF LINCOLN AND
ALONG I 70 IN MO...AND THEN INTO THE SUNFLOWER STATE. LARGE MCS
APPEARS TO BE DECAYING SLIGHTLY OVER THE SRN HOOSIER STATE INTO THE
THE NRN BLUEGRASS STATE.

AREA SOUNDINGS HAVE CAPES IN EXCESS OF 4000 J/KG AND LIS AROUND
-10. NO WIND FIELD TO SPEAK OF AND A FAIRLY HIGH FREEZING LEVEL...
ALTHOUGH WBZ IS WITHIN SPECS TO PRODUCE HAIL. PWS AROUND 1.5
INCHES AND H7 TEMPS ARE NOT CAPPED OFF.  RADAR LOOPS HAVE SOME
CONVECTION NEAR THE LAND BETWEEN THE LAKES AND IN NE AR TOO. THE TN
CONVECTION HAS BEEN WEAKENING WHEREAS THE NATURAL STATE CONVECTION
CONTINUES TOWARDS MEM.

06Z MESOETA SUGGESTS 2 OR 3 ROUNDS OF CONVECTION THAT WILL AFFECT
PORTIONS OF THE VALLEY.  THE 1ST MAY BE THIS AFTERNOON AHEAD OF THE
FRONT...SLIDING SE THIS EVENING...AND 2ND WILL BE WITH A VORT LATE
TONIGHT INTO TUE MORNING...AND THEN ANOTHER WITH THE FRONT ON
TUESDAY.

CURRENT SPC SLIGHT RISK LOOKS GOOD WITH WIND THE MAIN THREAT...ALONG
WITH LOCALLY HEAVY RAIN AND LIGHTNING. LAPSE RATES INCREASE AS THE
DAY MOVES ALONG AND THERE IS PLENTY OF MID LEVEL DRY AIR...THUS WET
MICROBURSTS ARE A POSSIBILITY FOR THIS AFTERNOON AND TONIGHT.

WILL REMOVE THE MORNING WORDING AND AND ADD A NEW ZFP GROUP FOR
CULLMAN...AND INCREASE POPS TO 50% THIS AFTERNOON.

.HUN...NONE.

JDG/KW
Hazardous weather outlook, Jul 21, 1:00 PM CDT, 1 hour 49 minutes before
ALZ001>010-016-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

AN UNSTABLE ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS
AFTERNOON AS A COLD FRONT APPROACHES FROM MISSOURI. AN UPPER LEVEL
DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
THIS EVENING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL OCCUR
OVERNIGHT.

A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS BOTH THIS AFTERNOON
AND LATE TONIGHT. THE PRIMARY THREATS FROM ANY SUCH STORMS ARE
DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO
GROUND LIGHTNING. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE FROM
AROUND 4 PM TO 10 PM...WITH ADDITIONAL SHOWERS POSSIBLE TOWARD
DAYBREAK.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

A THIRD ROUND OF PRECIPITATION WILL ARRIVE TUESDAY AFTERNOON WITH THE
ARRIVAL OF THE ACTUAL COLD FRONT. WITH MORE WIDESPREAD RAIN AND
INCREASED CLOUD COVER...THERE IS A LOWER CHANCE OF SEVERE WEATHER ON
TUESDAY. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED
OUT...WITH THE PRIMARY THREATS AGAIN BEING DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL.

AFTER THE FRONT MOVES THROUGH TUESDAY NIGHT...DRIER WEATHER WILL
RETURN TO NORTH ALABAMA...WITH SLIGHTLY BELOW NORMAL TEMPERATURES
EXPECTED...TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THIS AFTERNOON AND EVENING.

KTW/JDG

In the hours before

Special weather statement, Jul 21, 1:22 PM CDT, 1 hour 27 minutes before
ALZ001-002-004>007-212000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
122 PM CDT MON JUL 21 2003

...LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN
ALABAMA FROM 145 THROUGH 330 PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
SOUTHEAST AT 30 MPH INTO NORTHERN ALABAMA. LOCATIONS IN NORTHERN
ALABAMA THAT WILL BE AFFECTED WILL INCLUDE ELKMONT...WATERLOO...
ARMORE...AND MOORES MILL. WINDS IN EXCESS OF 50 MPH...1 INCH
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH
THESE STORMS AS THEY PASS.

GOLFERS...BOATERS AND ANY OTHER RECREATIONAL ACTIVITIES SHOULD
MONITOR THE THREATENING SKY TO THE NORTH...AND MOVE INTO SHELTER AS
THE STORM APPROACHES.

WEBER
Special weather statement, Jul 21, 1:22 PM CDT, 1 hour 27 minutes before
ALZ001-002-004>007-212000-

SPECIAL WEATHER STATEMENT...COR
NATIONAL WEATHER SERVICE HUNTSVILLE AL
122 PM CDT MON JUL 21 2003

...LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN
ALABAMA FROM 145 PM THROUGH 330 PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
SOUTHEAST AT 30 MPH INTO NORTHERN ALABAMA. LOCATIONS IN NORTHERN
ALABAMA THAT WILL BE AFFECTED WILL INCLUDE ELKMONT...WATERLOO...
ARMORE...AND MOORES MILL. WINDS IN EXCESS OF 50 MPH...1 INCH
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH
THESE STORMS AS THEY PASS.

GOLFERS...BOATERS AND ANY OTHER RECREATIONAL ACTIVITIES SHOULD
MONITOR THE THREATENING SKY TO THE NORTH...AND MOVE INTO SHELTER AS
THE STORM APPROACHES.

WEBER
Special weather statement, Jul 21, 2:13 PM CDT, 36 minutes before
ALZ001-002-004>007-212000-

SPECIAL WEATHER STATEMENT...COR
NATIONAL WEATHER SERVICE HUNTSVILLE AL
122 PM CDT MON JUL 21 2003

...LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN
ALABAMA FROM 145 PM THROUGH 330 PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
SOUTHEAST AT 30 MPH INTO NORTHERN ALABAMA. LOCATIONS IN NORTHERN
ALABAMA THAT WILL BE AFFECTED WILL INCLUDE ELKMONT...WATERLOO...
ARMORE...AND MOORES MILL. WINDS IN EXCESS OF 50 MPH...1 INCH
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH
THESE STORMS AS THEY PASS.

GOLFERS...BOATERS AND ANY OTHER RECREATIONAL ACTIVITIES SHOULD
MONITOR THE THREATENING SKY TO THE NORTH...AND MOVE INTO SHELTER AS
THE STORM APPROACHES.

WEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:40 PM CDTSevere Thunderstorm WarningHUNLauderdale40 min
Jul 21, 1:52 PM CDTSevere Thunderstorm WarningHUNColbert38 min
Jul 21, 2:20 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale25 min
Jul 21, 2:34 PM CDTSevere Thunderstorm WarningHUNFranklin41 min
Jul 21, 3:15 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan45 min
Jul 21, 3:22 PM CDTSevere Thunderstorm WarningHUNFranklin23 min
Jul 21, 3:48 PM CDTSevere Thunderstorm WarningHUNCullman42 min
Jul 21, 3:57 PM CDTSevere Thunderstorm WarningHUNJackson63 min
Jul 21, 4:01 PM CDTSevere Thunderstorm WarningHUNMadison, Morgan29 min
Jul 21, 4:19 PM CDTSevere Thunderstorm WarningHUNMarshall41 min
Jul 21, 4:46 PM CDTSevere Thunderstorm WarningHUNDeKalb44 min
Jul 21, 5:00 PM CDTSevere Thunderstorm WarningHUNJackson, Marshall15 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.